BUFFALO, N.Y. (WIVB)- The heroin crisis is taking yet another alarming turn in Erie County.
Health officials issued an emergency warning Tuesday, after a massive spike in overdose-related deaths.
The Erie County Medical Examiner is looking into 23 deaths since Jan. 29. And if the war is on opioid overdoses, local and federal leaders met in the battle trenches Tuesday afternoon; the middle of the emergency room at ECMC.
Just last month, County Executive Mark Poloncarz created a task force to address this epidemic.
Tuesday, he admitted the problem is just getting worse despite efforts of the task force.
He called this most recent batch of fetanyl-laced heroin the “deadliest synthetic mix we’ve ever seen.”
“Whether it’s heroin or pain killers, the public needs to realize it begins with a choice. That choice, whether to put the pill in your mouth or the needle in your arm, will inevitably lead to a suicide pact, and one that you cannot win,” said U.S. Attorney William Hochul.
Tuesday was really about sounding an alarm for users.
Law enforcement wants to make it clear how deadly fetanyl is compared to heroin.
“When you add a compound that’s 30 to 50 times stronger, the equivalent of 3 to 5 grains of salt is the lethal dose, that’s really why these heroin users are overdosing and dying,” said DEA Resident Agent in Charge, John Flickinger.
One tool in combating this epidemic, is making Nalaxone available over-the-counter.
Erie County is offering training classes on how to use it to reverse an opioid overdose.
The next training session is Wednesday, Feb. 10 from 6-8 p.m. at the Erie County Fire Training Academy, located at 3359 Broadway.